Low awareness on impacts of PCM overdose, finds study 

At least 72 percent of patients self-medicated themselves with paracetamol in the last one year, according to a study conducted at Phuentsholing General Hospital.

A team of doctors from Bhutan and abroad conducted the study in May this year. The sample size was 441.

“The awareness that paracetamol overdose is toxic to the liver was alarmingly low,” the study found.

The study showed that saving time and cost by avoiding a hospital visit were some of the reasons to self-medicate with paracetamol.

“Transportation costs around 26.7 percent of Nu 7,992 as healthcare expenditure for an overnight admission in a hospital in Bhutan,” the study stated.

Easy availability of paracetamol at shops was also another reason for usage of the medicine.

About 66 percent of the participants had also shared the medicine with others and about 30 percent of the participants had saved the medicine for future use.

While about 72 percent of those studied had paracetamol within the last one year, only 6.8 percent, which is 30 participants had good knowledge about the use of paracetamol.

The study assessed good knowledge with 20 questions including indications of paracetamol, dose and frequency, side effects, and possible benefits from self-medicating.    

The mean score on knowledge was 57.6 percent.

The study found that paracetamol is used for various purposes including headache, body ache, menstruation pain, common cold and fever.

The study states that about 11 percent of the participants were found using supra-therapeutic dose of paracetamol. This meant that about 47 participants were taking greater amount of paracetamol than the therapeutic concentration or is a maximum dose in a medical treatment.

“Some participants were found to be using (19.2–37.5 mg/kg) exceeding a maximum recommended dose of 15 mg/kg. The level of knowledge of the participants was significantly associated with the level of education,” the study stated.

The study is however limited to one large hospital in Bhutan and the results may not be generalizable to patient experience in other hospitals or clinics across the country.

The study stated that both accidental overdoses and deliberate self-poisoning are common enough to be of concern.

Since paracetamol is easily available in many brand names and in combinations, inadvertent overdose is potentially life threatening and should be considered a significant public health problem, the study states.

“Clinicians and public health officials should work together to bridge the gap in the rational use of paracetamol,” the study recommends.

Phurpa Lhamo

0 replies

Leave a Reply

Want to join the discussion?
Feel free to contribute!

Leave a Reply